Australian health experts are investigating whether a man's "extremely rare" blood clot condition is linked to the AstraZeneca vaccine.
It is not clear whether the illness is linked to the man's vaccination in Victoria, but health authorities are taking it seriously, Acting Chief Medical Officer Michael Kidd says.
He emphasised the risk of Australians contracting COVID-19 was "far greater" than contracting the rare blood clotting disorder.
The Therapeutic Goods Administration is investigating the man's case with expert input from counterparts in Europe and the United Kingdom, where a small number of similar cases have appeared in recipients of the AstraZeneca vaccine.
"We are taking this very seriously," Professor Kidd said on Friday afternoon.
"I acknowledge that people will be anxious and we will get more information as soon as it's available."
The man, aged 44, is in Box Hill hospital in Melbourne's east, after having the jab on March 22, the ABC has reported.
European and UK medical regulators are yet to establish a causal link with rare instances of blood clotting disorders and the AstraZeneca jab.
The Australian Technical Advisory Group on Immunisation and the TGA have been closely monitoring reports overseas of blood clotting within four to 20 days of receiving the AstraZeneca vaccine, Prof Kidd says, including the condition known as "central venous sinus thrombosis".
No cases of "CVST" have been reported in Australia to date.
Prof Kidd said expected side effects from either the Pfizer or AstraZeneca vaccines could include fever, sore muscles, tiredness and headache and that such symptoms could start about 24 hours after receiving the vaccine and last one to two days.
"These are expected and not of concern unless severe or persistent," he said.
The most concerning symptom would be anaphylaxis, which is why people are monitored for about 15 minutes after receiving the vaccination.
Australian Associated Press